Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Pittsburgh, PA

August 4, 2017Carroll County, Columbiana County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 5:24 PM EDT for Carroll County, Columbiana County, Jefferson County, Ohio. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 5:24 PM EDT (21:24 UTC)
Expired
Aug 4, 2017, 5:46 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:28 PM EDTTSTM WND DMG4 W Salineville, OHSEVERAL LARGE TREE BRANCHES DOWN ON RT 39

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS51 KPBZ 042124
SVRPBZ
OHC019-029-081-042215-
/O.NEW.KPBZ.SV.W.0162.170804T2124Z-170804T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
524 PM EDT FRI AUG 4 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in east central Ohio...
  Southeastern Columbiana County in east central Ohio...
  East central Carroll County in east central Ohio...

* Until 615 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located 10 miles east of
  Carrollton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Damage to trees and power lines. 

* Locations impacted include...
  East Liverpool...                 Wellsville...
  Lisbon...                         Salineville...
  Newell...                         Irondale...
  Summitville...                    Mechanicstown...
  La Croft...                       Glenmoor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4063 8058 4062 8060 4063 8060 4062 8063
      4061 8064 4056 8078 4055 8095 4063 8099
      4081 8074
TIME...MOT...LOC 2124Z 243DEG 25KT 4063 8089 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
1 follow-up statement
454 
WWUS51 KPBZ 042146
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
546 PM EDT FRI AUG 4 2017

OHC019-029-081-042156-
/O.CAN.KPBZ.SV.W.0162.000000T0000Z-170804T2215Z/
Jefferson OH-Columbiana OH-Carroll OH-
546 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA AND EAST CENTRAL CARROLL COUNTIES IS
CANCELLED...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...and northern West Virginia.

LAT...LON 4063 8058 4062 8060 4063 8060 4062 8063
      4061 8064 4056 8078 4055 8095 4063 8099
      4081 8074
TIME...MOT...LOC 2141Z 243DEG 25KT 4070 8071 

$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 2:13 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front crossing tonight will usher cooler weather and
less humid air this weekend. The front will bring more rain
Sunday night into Monday. Below normal temperatures are forecast
much of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Showers and thunderstorms will continue until a cold front
passes between 0Z Ohio and 4Z mountains. The threat of damaging
winds remains the greatest concern which concurs with reports
received so far. Flash flooding is a lower threat, but non-zero.
Most favored locations would be ones that receive a storm this
afternoon then hit again with the line associated with the
front.

Drier air works in overnight and with enough of a pressure
gradient do not foresee fog as a concern during the predawn
hours. Dewpoints will be nearly 15F-20F lower at 12Z Saturday
than 24 hours ago. Pockets of cooler air aloft associated with
the mid level trough may generate scattered but brief showers
during the morning hours north of I80.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Much cooler and less humid weather are the main story in this time
frame. Mid level trough axis sweeps through during the morning hours
which could spawn scattered showers closer to Lake Erie so will keep
low pops to account given sufficient moisture in the column with a
passing trigger. Dewpoints will make it feel noticeably less humid
as the are forecast in the 50s while daytime highs barely make it
to 70F!

Southerly winds don't give us a long reprieve of sub 60F dewpoints
as they return Sunday.  Mid and high clouds invade during the
afternoon from south to north. There is no precipitation forecast
during the daytime hours.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights:
- Below normal temperatures
- Wet start to the work week
- Quieter in the middle and late

Baroclinic zone that crosses today will stall south of our
region then return as a warm front Sunday night into Monday.
This will spread a good slug of showers across the area during
the aforementioned time frame. Along and south of the boundary
PWATS surpass 1.5", but thankfully due to clouds and limited
instability thunder was still kept out of the forecast. This
will also cut down on rain rates and threat of flooding in
areas that were hard hit a week ago and clean up efforts are
ongoing. At this time, have not ruled out potential flooding
given rainfall amounts between 1-2", however confidence is not
high enough to include in the hazardous weather outlook.

Below normal H5 heights dominate through mid week which spells below
normal temps with highs only in the 70s and 60s across higher
elevations. Heights build toward the end of the period allowing
MaxT to return to normal numbers. With passing mid level waves
showers and thunderstorms return during the peak heating hours.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Two areas of thunderstorms are likely to affect many terminals
in the first six hours of the 18Z TAFs. One area of
thunderstorms has consolidated across the northern West
Virginia panhandle and is moving north-northeast, while the
cold front currently across central Ohio will move east through
the afternoon hours. Attempted to time out the thunderstorm
groups as best as possible by using a tempo group for each round
of storms. With HLG having dropped to 1/2 mile visibility in
heavy rain, have already dropped several locations to 1 mile
visibility in the initial tempo group. Gusts to at least 30 kt
will be possible in any thunderstorm.

Most precipitation will have moved east of the forecast area by
sunset. Behind the front, winds will shift from the S-SW to the
west and remain around 10 kt overnight. A period of low clouds
is expected late tonight into Saturday morning, but so far the
only sites expected to have a ceiling will be FKL/DUJ. Depending
on extent of cloud cover, MVFR/IFR ceilings will also be
possible at BVI/PIT/AGC/LBE. All terminals should return

.OUTLOOK...
Restrictions are likely again with Mon low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

98/33
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Local storm report, Aug 4, 4:37 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PRESIDENT               41.46N  79.56W
08/04/2017                   VENANGO            PA   911 CALL CENTER

            MULTIPLE TREES DOWN ON PRESIDENT RD.

&&

EVENT NUMBER PBZ1701991

RCC
Local storm report, Aug 4, 4:45 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
08/04/2017                   LAWRENCE           PA   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN IN AND AROND NEW CASTLE.

&&

EVENT NUMBER PBZ1701992

AMILLER
Local storm report, Aug 4, 4:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 N PATTERSONVILLE      40.69N  81.05W
08/04/2017  E1.00 INCH       CARROLL            OH   PUBLIC

&&

EVENT NUMBER PBZ1701993

AMILLER
Local storm report, Aug 4, 5:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 S BRIDGEVILLE         40.33N  80.11W
08/04/2017                   ALLEGHENY          PA   NWS EMPLOYEE

            TREES DOWN AT 1128 LAKEVIEW DR.

&&

EVENT NUMBER PBZ1701994

RCC
Local storm report, Aug 4, 5:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     3 N CARROLLTON          40.62N  81.09W
08/04/2017                   CARROLL            OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1701995

RCC
Special weather statement, Aug 4, 5:14 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
514 PM EDT FRI AUG 4 2017

OHZ040-041-050-042145-
Jefferson-Columbiana-Carroll-
514 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTH CENTRAL COLUMBIANA AND
EAST CENTRAL CARROLL COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Carrollton,
moving northeast at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Carrollton...                     Salineville...
Irondale...                       Summitville...
Hammondsville...                  Mechanicstown...
Harlem Springs...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4051 8106 4059 8108 4074 8079 4056 8068
TIME...MOT...LOC 2114Z 245DEG 28KT 4057 8100

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:58 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas32 min
Aug 4, 1:09 PM EDTSevere Thunderstorm WarningPBZBelmont36 min
Aug 4, 1:26 PM EDTSevere Thunderstorm WarningPBZBelmont49 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZColumbiana44 min
Aug 4, 3:37 PM EDTSpecial Weather StatementPBZTuscarawas38 min
Aug 4, 4:02 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas28 min
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana50 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZColumbiana31 min
Aug 4, 5:14 PM EDTSpecial Weather StatementPBZColumbiana31 min
Aug 4, 6:35 PM EDTSpecial Weather StatementPBZCarroll, Columbiana40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.